|Year : 2016 | Volume
| Issue : 1 | Page : 23-26
Amlodipine induced gingival enlargement
Shankar Gittaboyina, Thirumalesh Kothakota Mana, Rekha Rani Koduganti, P Veerendra Nath Reddy
Department of Periodontics, Panineeya Mahavidyalaya Institute of Dental Sciences, Hyderabad, Telangana, India
|Date of Web Publication||16-May-2016|
Department of Periodontics, Panineeya Mahavidyalaya Institute of Dental Sciences, Hyderabad, Telangana
Source of Support: None, Conflict of Interest: None
Drug-induced gingival overgrowth or enlargement is an abnormal growth of the gingiva due to an adverse drug reaction in patients treated with anticonvulsants, immunosuppressants, and calcium channel blockers (CCBs). CCBs are considered as one of the etiologic factors among patients seeking dental care for drug-induced gingival enlargement or overgrowth. This enlargement can be localized or generalized and can range from mild to extremely severe, affecting patient's appearance, and function. CCBs are one of the most commonly used drugs for the management of cardiovascular disorders and are known for causing gingival over growth. Amlodipine is a new CCB and has been used with increasing frequency in the management of hypertension and angina. Although amlodipine is considered as a safe drug, very rarely it may induce gingival overgrowth. A rare case of amlodipine-induced gingival overgrowth has been reported herein a 45-year-old female patient. The treatment aspect included scaling and root planing, substitution of the drug, the surgical excision, and the maintenance and supportive therapy resulting in an excellent clinical outcome.
Keywords: Amlodipine, drug substitution, gingival overgrowth, gingivectomy, scaling and root planing
|How to cite this article:|
Gittaboyina S, Mana TK, Koduganti RR, Reddy P V. Amlodipine induced gingival enlargement. J Oral Res Rev 2016;8:23-6
|How to cite this URL:|
Gittaboyina S, Mana TK, Koduganti RR, Reddy P V. Amlodipine induced gingival enlargement. J Oral Res Rev [serial online] 2016 [cited 2019 Oct 23];8:23-6. Available from: http://www.jorr.org/text.asp?2016/8/1/23/182486
| Introduction|| |
“Gingival enlargement” is defined as an excessive growth of gingiva previously it was described as hypertrophic gingivitis or gingival hyperplasia. The term “gingival hyperplasia” is inappropriate because enlargement is not the result of an increase in the number of cells, but rather an increase in extracellular tissue volume. The incidence of gingival overgrowth with nifedipine therapy has been reported to be as high as 20%, and a 2002 study reported that the prevalence with the use of calcium channel blockers (CCBs) might be as high as 38%. Whereas the prevalence of amlodipine-induced gingival overgrowth has been shown to be between 1.7% and 3.3% only.,, Hence, a case report of a 45-year-old female patient who was a known hypertensive taking amlodipine for the past 5 years is presented here with the treatment protocol administered.
| Case Report|| |
A 45-year-old female patient came to the Department of Periodontics, Panineeya Institute of Dental Sciences, Hyderabad with the chief complaint of enlarged gums in the lower front tooth region for 1 year. The patient was not aware of such growth until 1 year back when she noticed a small bead-like nodular enlargement of the gums that gradually progressed to the present size covering the lower front teeth. Enlargement was associated with bleeding from the gums and loosening of teeth. Her past medical history revealed that the patient was hypertensive for the past 5 years and was under medication (Amlodipine 5 mg, once daily). However, she had no relevant dental history.
When examined intraorally, marginal and interdental enlargement of gingiva was well appreciated covering almost coronal one-third of mandibular anterior teeth [Figure 1] and [Figure 2]. The involved gingiva was pink with the erythematous area and lobulated surface. Margins of the gingiva were rolled out, and the normal gingival scalloping was absent. The consistency of gingiva was found to be firm and resilient. The enlarged areas were painless and showed bleeding even on touch.
The histopathological picture showed thick collagenized bundles with a few blood vessels and few areas of focal chronic inflammatory cell aggregations in the connective tissue, and a histologic diagnosis of “chronic fibrotic gingival enlargement” was made [Figure 3] and [Figure 4]. On the basis of the patient's history and clinical features, a provisional diagnosis of amlodipine-induced gingival overgrowth was made, which was confirmed by the biopsy report.
|Figure 4: Increased collagen fiber bundles and inflammatory cells in the gingival connective tissue|
Click here to view
The treatment phase began with a nonsurgical one. Scaling and root planing were performed after which the tooth no. 31 was extracted due to its poor prognosis. Patient's physician was consulted regarding drug substitution or withdrawal of the drug, and he substituted the drug with atenolol 50 mg/day. Oral hygiene instructions were given, and the patient was motivated to maintain a good oral hygiene. Chlorhexidine rinses were prescribed, and a regular follow-up was done.
Three months after the drug substitution and completion of the nonsurgical phase, an appreciable regression of the enlargement was noticed. The phase 2 therapy was then initiated, where the remaining fibrotic component of the enlargement was excised surgically by a conventional external bevel gingivectomy procedure. Simultaneously, a gingivoplasty was also performed for achieving the normal contour of the gingiva. The patient was then kept under maintenance phase. A 6-month postoperative follow-up of the patient showed a normal, restored gingival without any signs of recurrence of the enlargement [Figure 5], [Figure 6], [Figure 7].
| Discussion|| |
Drug-induced gingival overgrowth (DIGO) was first reported, in 1939 by Kimball, with chronic usage of the antiepileptic drug phenytoin. Currently, more than 20 prescription medications are associated with gingival enlargement. Drugs associated with gingival overgrowth can be broadly categorized into three major groups according to their therapeutic actions, namely, anticonvulsants, immunosuppressants, and CCBs.
Amlodipine is a new dihydropyridine CCB that is used in the management of both hypertension and angina. Ellis et al. first reported gingival sequestration of amlodipine and amlodipine-induced gingival overgrowth. The underlying mechanism behind DIGO involves inflammatory and noninflammatory pathways. The proposed noninflammatory mechanisms include defective collagenase activity due to decreased uptake of folic acid, blockage of aldosterone synthesis in adrenal cortex, and consequent feedback increase in adrenocorticotropic hormone level and upregulation of keratinocyte growth factor. Alternatively, inflammation may develop as a result of direct toxic effects of concentrated drug in crevicular gingival fluid and/or bacterial plaques [Table 1]. This inflammation could lead to the upregulation of several cytokine factors such as transforming growth factor-β1.,
In the present case, amlodipine 5 mg/day was replaced with atenolol 50 mg/day twice daily by the physician. Based on the clinical evaluation of the soft-tissue response to scaling and the persistence of fibrotic component on the lingual aspect of mandibular incisors, gingivectomy was performed to remove the localized growth from the lingual aspect of mandibular incisors. The patient was placed on periodic recall of 3 months for the evaluation of the gingival condition and showed significant resolution of gingival inflammation on both buccal and lingual aspects at 6-month postsurgery.
| Conclusion|| |
DIGO can be treated initially with drug substitution followed by advocating diligent plaque control measures. Surgical intervention is planned only if the overgrowth does not regress after drug substitution and nonsurgical periodontal therapy. Thus, DIGO can be successfully managed with the above-mentioned treatment protocol.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Newman MG, Takei HH, Klokkevold PR, Carranza FA. Carranza's Clinical Periodontology 11th
ed. St. Louis, MO: Elsevier Saunders; 2012:118-30.
Nery EB, Edson RG, Lee KK, Pruthi VK, Watson J. Prevalence of nifedipine-induced gingival hyperplasia. J Periodontol 1995;66:572-8.
Ellis JS, Seymour RA, Steele JG, Robertson P, Butler TJ, Thomason JM. Prevalence of gingival overgrowth induced by calcium channel blockers: A community-based study. J Periodontol 1999;70:63-7.
Jorgensen MG. Prevalence of Amlodipine-Related Gingival Hyperplasia. J Periodontol 1997;68:676-8.
Prisant LM, Herman W. Calcium channel blocker induced gingival overgrowth. J Clin Hypertens (Greenwich) 2002;4:310-1.
Dongari-Bagtzoglou A; Research, Science and Therapy Committee, American Academy of Periodontology. Drug associated gingival enlargement. J Periodontol 2004;75:1424-31.
Ellis JS, Seymour RA, Thomason JM, Monkman SC, Idle JR. Gingival sequestration of amlodipine and amlodipine-induced gingival overgrowth. Lancet 1993;341:1102-3.
Nyska A, Shemesh M, Tal H, Dayan D. Gingival hyperplasia induced by calcium channel blockers: Mode of action. Med Hypotheses 1994;43:115-8.
Lafzi A, Farahani RM, Shoja MA. Amlodipine-induced gingival hyperplasia. Med Oral Patol Oral Cir Bucal 2006;11:E480-2.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5], [Figure 6], [Figure 7]